Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 1, 2018, 6:13 PM EDT for Jackson County, Mason County, Putnam County, West Virginia; Meigs County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 1, 2018, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meigs County, OH, Jackson County, WV, Mason County, WV, Putnam County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:20 PM EDT | TSTM WND DMG | 1 N Rayburn, WV | TREE DOWN DUE TO HIGH WIND NEAR SAND HILL RD. |
| Jul 1, 6:20 PM EDT | TSTM WND DMG | 1 S Redmond, WV | SEVERAL TREES DOWN DUE TO HIGH WIND ALONG REDMAN RIDGE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WUUS51 KRLX 012213
SVRRLX
OHC105-WVC035-053-079-012245-
/O.NEW.KRLX.SV.W.0062.180701T2213Z-180701T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
613 PM EDT SUN JUL 1 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Meigs County in southeastern Ohio...
Mason County in western West Virginia...
North central Putnam County in western West Virginia...
Southwestern Jackson County in northwestern West Virginia...
* Until 645 PM EDT.
* At 612 PM EDT, a severe thunderstorm was located 8 miles northeast
of Buffalo, or 11 miles southwest of Ripley, moving northwest at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Point Pleasant, Racine, Buffalo, Henderson, Leon, Grimms Landing,
Mount Alto, Southside and Letart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3884 8214 3888 8214 3900 8189 3868 8172
3857 8195 3882 8217
TIME...MOT...LOC 2212Z 149DEG 23KT 3871 8188
HAIL...1.00IN
WIND...60MPH
$$
091 follow-up statement
446
WWUS51 KRLX 012237
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
637 PM EDT SUN JUL 1 2018
OHC105-WVC035-053-079-012247-
/O.EXP.KRLX.SV.W.0062.000000T0000Z-180701T2245Z/
Meigs OH-Mason WV-Putnam WV-Jackson WV-
637 PM EDT SUN JUL 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEIGS...MASON...
NORTH CENTRAL PUTNAM AND SOUTHWESTERN JACKSON COUNTIES WILL EXPIRE AT
645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3884 8214 3888 8214 3900 8189 3868 8172
3857 8195 3882 8217
TIME...MOT...LOC 2237Z 149DEG 23KT 3884 8198
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:57 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 1, 3:57 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
357 PM EDT Sun Jul 1 2018
.SYNOPSIS...
Weak system drifts through on Monday. Heat wave Tuesday through
Thursday. Cold front approaches late Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 213 PM Sunday...
Quick update to issue heat advisory for most of the Lowlands
through the remainder of the afternoon. 18Z ASOS obs coming in
with 99-100 heat indices, with another hour or two of heating to
go. Dewpoints have been stubborn to budge thus far from morning
values, with low 70s common. Robust cu field expanding north to
I64 corridor, but shra/tsra have yet to get going, so it may be
too late before the damage is done regarding hitting criteria
(100-104 for 2 consecutive hours).
As of 130 PM Sunday...
As of 1730Z robust cu field was noted across northeast
KY/southern WV/southwest VA. Low and mid level moisture
advection will continue through the afternoon, as the upper
level ridge axis slides east of the area. Expect isolated showers
and storms to develop across aforementioned areas over the next
hour or two and become scattered in nature by 21z. This axis
nudges north early this evening through the I64 corridor and
perhaps portions of southeast Ohio. By this time though, the
activity should begin to wane with loss of heating. PWATs surge
to near 2 inches as the best moisture advection arrives, so
downpours can be expected in any robust shower or storm through
early evening.
An approaching s/w trof will keep mid level moisture advecting
into the area tonight. While shower/storm activity will wane
this evening, there should be at least scattered mid deck around
overnight. This should keep dense fog confined to the northern
mountain valleys. It will remain warm and muggy tonight.
The s/w trof axis dampens on approach Monday, with the
associated surface front putting on the breaks. There should be
two main areas to focus on for convection. One along the s/w
axis and ahead of surface front across southeast OH. The other
more along the deeper moisture axis across the eastern half of
the CWA. Outside of those locales isolated showers or storms are
expected. Downpours can be expected in any shower or storm with
PWATs continue to hover around 2 inches. Temps tomorrow were
nudged toward the lower end of guidance with the expectation of
cloud cover and late afternoon convection keeping numbers in
check. This may be enough to create a brief break in the heat
wave (90 degrees or higher) across the Lowlands.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 345 PM Sunday...
The cold front is not expected to make it into the area, with
the upper ridge building back in for mid week. Although some
moisture will get trapped over the area, chances for
thunderstorms will be limited. This will allow for the heat and
humidity to continue, with afternoon heat indices for the
lowlands possibly reaching into the lower 100s through Thursday.
Continued to use MOS guidance for dewpoints.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 345 PM Sunday...
The upper level ridge will eventually retrograde westward for
the end of the week, allowing for troughing on the east coast.
This may allow a cold front into the area on Friday, increasing
the chances of showers and thunderstorms and tempering the heat
a bit.
All models are pushing the front south of the area for Saturday
and Sunday, but due to the time of year and typical model
weaknesses, concerned that models may be taking the front too
far south. Either way however, this should provide a break from
the excessive heat.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...
18z Sunday through 18Z Monday...
Isolated to scattered showers and storms will develop in the
19-21Z time frame across southern WV, southwest VA, and
northeast KY. Expect brief MVFR/IFR conditions in vicinity of
storms. These may get close to the HTS/CRW terminals in the 22
to 00Z hours. I have covered this with VCTS with this issuance. Coverage
of storms will decrease after 01Z. Mid deck will linger across
much of the area overnight, helping to mitigate dense fog to
EKN. However, patchy IFR fog may develop at HTS/CRW should they
be affected by precipitation early this evening.
An approaching upper level system will provide the focus for
isolated development across the area by the end of the TAF
period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: High
ALTERNATE SCENARIOS: Timing and density of fog restrictions
tonight may vary from forecast. Timing and coverage of
convection today may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
Brief IFR possible in thunderstorms Tuesday and Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-029-031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30Hazardous weather outlook, Jul 1, 3:42 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 342 PM EDT Sun Jul 1 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031- 021945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Gilmer-Harrison- 342 PM EDT Sun Jul 1 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave is in store for much of the next work week. Heat indices may approach 100 degrees Tuesday through Thursday during the afternoon hours. Advisories for excessive heat may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ024>028-030-032-021945- Mingo-Logan-Boone-Clay-Braxton-Lewis-Taylor- 342 PM EDT Sun Jul 1 2018 This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave is in store for much of the next work week. Heat indices may approach 100 degrees Tuesday through Thursday during the afternoon hours. Advisories for excessive heat may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-021945- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 342 PM EDT Sun Jul 1 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 1, 5:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 ESE CHARLESTON 38.33N 81.59W
07/01/2018 M0.50 INCH KANAWHA WV NWS EMPLOYEE
REPORT OF .50 INCH HAIL JUST EAST OF DOWNTOWN
CHARLESTON.
&&
EVENT NUMBER RLX1800147
JZLocal storm report, Jul 1, 5:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN 2 ESE CHARLESTON 38.33N 81.59W
07/01/2018 M1.25 INCH KANAWHA WV NWS EMPLOYEE
STORM RAINFALL IN THE PAST 45 MINUTES WAS MEASURED AT
1.25 INCHES JUST EAST OF DOWNTOWN CHARLESTON.
&&
EVENT NUMBER RLX1800148
JZLocal storm report, Jul 1, 5:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG KANAWHA CITY 38.32N 81.58W
07/01/2018 KANAWHA WV TRAINED SPOTTER
A LARGE TREE APPROXIMATELY 3 FEET IN DIAMETER WAS DOWN
ACROSS THE ROAD ALONG WITH POWER LINES DUE TO HIGH WIND
NEAR 47TH STREET SE.
&&
EVENT NUMBER RLX1800149
JZLocal storm report, Jul 1, 5:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG KANAWHA CITY 38.32N 81.58W
07/01/2018 KANAWHA WV TRAINED SPOTTER
A LARGE OAK BRANCH APPROXIMATELY 2 FEET IN DIAMETER
BROKE OFF DUE TO HIGH WIND.
&&
EVENT NUMBER RLX1800150
JZLocal storm report, Jul 1, 6:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 1 ENE WEST SIDE 38.37N 81.64W
07/01/2018 KANAWHA WV 911 CALL CENTER
2 TREES FELL DOWN DUE TO HIGH WIND NEAR THE SAME AREA.
ONE ON SWARTHMORE AVE AND HIGHLAND RD AND THE OTHER ON
812 PARK AVE.
&&
EVENT NUMBER RLX1800151
JZLocal storm report, Jul 1, 6:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SUN JUL 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 1 NNW RIVERVIEW 38.35N 81.60W
07/01/2018 KANAWHA WV 911 CALL CENTER
2 TREES DOWN DUE TO HIGH WIND IN THE SAME AREA. ONE OFF
GREENBRIER ST AND DEITRICK BLVD AND THE OTHER OFF
GREENBRIER ST AND DUDLEY DR.
&&
EVENT NUMBER RLX1800152
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:09 PM EDT | Heat Advisory | RLX | Cabell, Calhoun, Doddridge, Gilmer, Harrison, Jackson and 11 more | 6 hr |
| Jul 1, 4:27 PM EDT | Special Weather Statement | RLX | Kanawha | 33 min |
| Jul 1, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 33 min |
| Jul 1, 5:22 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 23 min |
| Jul 1, 5:39 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Mason, Putnam | 36 min |
| Jul 1, 6:06 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 24 min |
| Jul 1, 6:12 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 48 min |
| Jul 1, 7:02 PM EDT | Flash Flood Warning | RLX | Kanawha | 3 hr |
| Jul 1, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Wayne | 35 min |
| Jul 1, 7:26 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
| Jul 1, 7:39 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 36 min |
| Jul 1, 6:53 PM EDT | Special Weather Statement | RLX | Gallia | 37 min |
| Jul 1, 7:30 PM EDT | Special Weather Statement | RLX | Vinton | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.